Alert archive / Florida / Storm Warnings in 2023
Storm Warning 1, NWS Tallahassee, FL
NWS Tallahassee, FL issued this storm warning at Dec 16, 2023, 9:08 PM EST. It took effect at Dec 17, 2023, 1:30 AM EST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 16, 2023, 9:08 PM EST (02:08 UTC)
- In effect from
- Dec 17, 2023, 1:30 AM EST
- Expired
- Dec 17, 2023, 1:00 PM EST
- In force
- 12 hr
- Issued by
- NWS Tallahassee, FL
The text
As transmitted.
961 WHUS72 KTAE 170208 MWWTAE URGENT - MARINE WEATHER MESSAGE National Weather Service Tallahassee FL 908 PM EST Sat Dec 16 2023 GMZ765-775-171100- /O.EXT.KTAE.GL.W.0011.000000T0000Z-231217T0800Z/ /O.NEW.KTAE.SR.W.0001.231217T0800Z-231217T1500Z/ /O.CON.KTAE.SC.Y.0061.231217T1500Z-231218T1500Z/ Coastal waters from Suwannee River to Keaton Beach FL out 20 NM- Waters from Suwannee River to Apalachicola FL from 20 to 60 NM- 908 PM EST Sat Dec 16 2023 ...GALE WARNING NOW IN EFFECT UNTIL 3 AM EST SUNDAY... ...STORM WARNING IN EFFECT FROM 3 AM TO 10 AM EST SUNDAY... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM SUNDAY TO 10 AM EST MONDAY... * WHAT...For the Gale Warning, northeast winds 25 to 35 kt with gusts up to 45 kt. For the Storm Warning, north winds 30 to 40 kt with gusts up to 50 kt. For the Small Craft Advisory, northwest winds 20 to 25 kt with gusts up to 30 kt. Seas 6 to 10 ft expected. * WHERE...Coastal waters from Suwannee River to Keaton Beach FL out 20 NM and Waters from Suwannee River to Apalachicola FL from 20 to 60 NM. * WHEN...For the Gale Warning, until 3 AM EST Sunday. For the Storm Warning, from 3 AM to 10 AM EST Sunday. For the Small Craft Advisory, from 10 AM Sunday to 10 AM EST Monday. * IMPACTS...Very strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for severe conditions. && $$ GMZ730-752-755-770-772-171100- /O.CON.KTAE.GL.W.0011.000000T0000Z-231217T1500Z/ /O.CON.KTAE.SC.Y.0061.231217T1500Z-231218T1500Z/ Apalachee Bay or Coastal Waters From Keaton Beach to Ochlockonee River FL out to 20 Nm- Coastal waters from Mexico Beach to Apalachicola FL out 20 NM- Coastal Waters From Ochlockonee River to Apalachicola Fl out to 20 Nm- Waters from Mexico Beach to Okaloosa Walton County Line FL from 20 to 60 NM- Waters from Apalachicola to Mexico Beach FL from 20 to 60 NM- 908 PM EST Sat Dec 16 2023 /808 PM CST Sat Dec 16 2023/ ...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM EST /9 AM CST/ SUNDAY... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM EST /9 AM CST/ SUNDAY TO 10 AM EST /9 AM CST/ MONDAY... * WHAT...For the Gale Warning, north winds 20 to 30 kt with gusts up to 45 kt. For the Small Craft Advisory, northwest winds 20 to 25 kt with gusts up to 30 kt. Seas 6 to 10 ft expected. * WHERE...Offshore Gulf waters from the Walton-Okaloosa County line to Apalachicola from 20 to 60 nautical miles out, Apalachee Bay or Coastal Waters From Keaton Beach to Ochlockonee River FL out to 20 Nm, Coastal waters from Mexico Beach to Apalachicola FL out 20 NM, and Coastal Waters From Ochlockonee River to Apalachicola Fl out to 20 Nm. * WHEN...For the Gale Warning, until 10 AM EST /9 AM CST/ Sunday. For the Small Craft Advisory, from 10 AM EST /9 AM CST/ Sunday to 10 AM EST /9 AM CST/ Monday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ GMZ750-171100- /O.CON.KTAE.SC.Y.0061.000000T0000Z-231218T1500Z/ Coastal waters from Mexico Beach to Okaloosa Walton County Line FL out 20 NM- 808 PM CST Sat Dec 16 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST MONDAY... * WHAT...North winds 20 to 25 kt with gusts up to 30 kt and seas 5 to 7 ft. * WHERE...Coastal waters from Mexico Beach to Okaloosa Walton County Line FL out 20 NM. * WHEN...Until 9 AM CST Monday. * IMPACTS...A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
1 follow-up statement
196 WHUS72 KTAE 170630 MWWTAE URGENT - MARINE WEATHER MESSAGE National Weather Service Tallahassee FL 130 AM EST Sun Dec 17 2023 GMZ765-775-171530- /O.CAN.KTAE.GL.W.0011.000000T0000Z-231217T0800Z/ /O.EXT.KTAE.SR.W.0001.231217T0630Z-231217T1800Z/ /O.EXT.KTAE.SC.Y.0061.231217T1800Z-231218T1500Z/ Coastal waters from Suwannee River to Keaton Beach FL out 20 NM- Waters from Suwannee River to Apalachicola FL from 20 to 60 NM- 130 AM EST Sun Dec 17 2023 ...STORM WARNING NOW IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 AM EST MONDAY... ...GALE WARNING IS CANCELLED... * WHAT...For the Storm Warning, north winds 25 to 35 kt with gusts up to 50 kt and seas 7 to 10 ft. For the Small Craft Advisory, northwest winds 15 to 25 kt with gusts up to 30 kt and seas 6 to 9 ft expected. * WHERE...Coastal waters from Suwannee River to Keaton Beach FL out 20 NM and Waters from Suwannee River to Apalachicola FL from 20 to 60 NM. * WHEN...For the Storm Warning, until 1 PM EST this afternoon. For the Small Craft Advisory, from 1 PM this afternoon to 10 AM EST Monday. * IMPACTS...Very strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for severe conditions. && $$ GMZ730-752-755-770-772-171530- /O.EXT.KTAE.GL.W.0011.000000T0000Z-231217T1800Z/ /O.EXT.KTAE.SC.Y.0061.231217T1800Z-231218T1500Z/ Apalachee Bay or Coastal Waters From Keaton Beach to Ochlockonee River FL out to 20 Nm- Coastal waters from Mexico Beach to Apalachicola FL out 20 NM- Coastal Waters From Ochlockonee River to Apalachicola Fl out to 20 Nm- Waters from Mexico Beach to Okaloosa Walton County Line FL from 20 to 60 NM- Waters from Apalachicola to Mexico Beach FL from 20 to 60 NM- 130 AM EST Sun Dec 17 2023 /1230 AM CST Sun Dec 17 2023/ ...GALE WARNING NOW IN EFFECT UNTIL 1 PM EST /NOON CST/ THIS AFTERNOON... ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 1 PM EST /NOON CST/ THIS AFTERNOON TO 10 AM EST /9 AM CST/ MONDAY... * WHAT...For the Gale Warning, north winds 20 to 30 kt with gusts up to 45 kt and seas 6 to 11 ft. For the Small Craft Advisory, northwest winds 15 to 25 kt with gusts up to 30 kt and seas 5 to 8 ft expected. * WHERE...Offshore Gulf waters from the Walton-Okaloosa County line to Apalachicola from 20 to 60 nautical miles out, Apalachee Bay or Coastal Waters From Keaton Beach to Ochlockonee River FL out to 20 Nm, Coastal waters from Mexico Beach to Apalachicola FL out 20 NM, and Coastal Waters From Ochlockonee River to Apalachicola Fl out to 20 Nm. * WHEN...For the Gale Warning, until 1 PM EST /noon CST/ this afternoon. For the Small Craft Advisory, from 1 PM EST /noon CST/ this afternoon to 10 AM EST /9 AM CST/ Monday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ GMZ750-171530- /O.CON.KTAE.SC.Y.0061.000000T0000Z-231218T1500Z/ Coastal waters from Mexico Beach to Okaloosa Walton County Line FL out 20 NM- 1230 AM CST Sun Dec 17 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST MONDAY... * WHAT...Northwest winds 15 to 25 kt with gusts up to 35 kt and seas 5 to 7 ft. * WHERE...Coastal waters from Mexico Beach to Okaloosa Walton County Line FL out 20 NM. * WHEN...Until 9 AM CST Monday. * IMPACTS...A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this storm warning went out at Dec 16, 6:42 PM EST, 2 hours 26 minutes earlier.
Area forecast discussion, Dec 16, 6:42 PM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
642 PM EST Sat Dec 16 2023
...New AVIATION...
.NEAR TERM...
(Through Sunday)
Issued at 235 PM EST Sat Dec 16 2023
A Gulf low is expected to continue deepening through the
evening tonight, moving to the northeast just south of our area.
Moderate to heavy rain is expected to occur across the majority
of the CWA throughout the near term forecast period.
The Gulf low is currently located over the central Gulf of Mexico
and will follow a northeasterly trajectory toward the Nature Coast
of Florida. A continually strengthening pressure gradient is
expected through this evening into tomorrow with strong gusts over
our waters to our Forgotten Coast counties through eastern FL Big
Bend and easternmost SW Georgia counties. As such, a wind advisory
has been issued for the aforementioned areas with sustained winds
ranging from 25-30mph possible and gusts as high as 35-40 mph. In
addition, the saturated soils will make it easier for winds to
knock down trees with the wind advisory following where the
higher-end amounts of rainfall is expected.
With respect to rainfall, areas west of the Apalachicola River will
see around 0.5-1" with areas east receiving the more substantial
totals ranging from 1-4". Our Extreme SW GA and easternmost FL Big
Bend counties may see 3-4" with some locally higher amounts
possible. Flooding concerns remain somewhat elevated as the area
remains saturated from previous rain events, particularly in our FL
Big Bend counties. As a result, a flood watch has been issued for
our easternmost SW GA and FL Big Bend counties.
Following the Gulf low, breezy northwest flow will fill into the
region bringing dry conditions to the area once again with
conditions expected to improve by late Sunday afternoon.
&&
.SHORT TERM...
(Sunday night through Monday night)
Issued at 235 PM EST Sat Dec 16 2023
The low pressure system will continue to clear the area Sunday
night into Monday with breezy northwesterly flow expected to
prevail. A secondary cold front will swing through the area Monday
night into Tuesday bringing with it a reinforcing dose of cold
air.
Cooler temperatures will move in with high temperatures around 60
on Monday afternoon and temperatures dropping into the low to mid
30s by Tuesday morning as cold air behind the front continues to
move in.
&&
.LONG TERM...
(Tuesday through Friday)
Issued at 235 PM EST Sat Dec 16 2023
Coldest day of the upcoming week will be on Tuesday with high
temperatures struggling to climb into the 50s under strong cold
air advection behind the overnight front. Breezy northwest winds
will slowly subside through the afternoon as surface high
pressure moves in. With mostly clear skies, dry conditions, and
calming winds we'll likely see a good night for radiational
cooling and low temperatures should drop to around 30 across the
region.
Temperatures warm up slowly through the remainder of the week with
zonal upper level flow and no systems of significance expected
through the week. Dry conditions should prevail with our only
chance at rain possibly occuring later in the week as low-level
moisture begins to increase next weekend.
&&
.AVIATION...
(00Z TAFS)
Issued at 632 PM EST Sat Dec 16 2023
Strengthening Gulf low to our south will slowly translate
northeast towards the western Florida coast Sunday morning then
across the Florida peninsula and off the east coast Sunday
afternoon. Low level wind field will strengthen through the night
with gusty winds developing through the TAF sites with the
stronger end of the winds residing from TLH to VLD, closer to the
low track. Winds will back around from the east to the northwest
with time Sunday morning. Gusts could exceed 30 knots at VLD in
the morning as well. Expansive rain shield continues to move in
from the Gulf with varying intensities of rain and lowered vsbys
through the morning hours. Ceilings will lower to IFR and perhaps
tempo LIFR through the night. As the low moves offshore Sunday, a
gradual improvement to MVFR is expected from west to east into
Sunday afternoon.
&&
.MARINE...
Issued at 235 PM EST Sat Dec 16 2023
A tightening pressure gradient and a developing area of low
pressure in the Gulf will lead to continued dangerous marine
conditions through the weekend with frequent gale force wind gusts
expected and brief storm force gusts may be possible tonight as
this system moves through our waters. The low will move out of the
region on Sunday with breezy northwest winds expected. While gale
conditions will subside late Sunday morning, advisory level
conditions are expected through at least Monday morning. As high
pressure fills into the region this week, cautionary/advisory
level conditions will likely persist through much of the week.
&&
.FIRE WEATHER...
Issued at 235 PM EST Sat Dec 16 2023
Widespread rain is expected to occur across the forecast area
tonight through tomorrow afternoon, extinguishing fire weather
concerns. Generally good dispersions will follow as the Gulf low
exits our area Sunday afternoon with mixing heights increasing in
its wake alongside 10-15kt northwesterly transport winds.
&&
.HYDROLOGY...
Issued at 235 PM EST Sat Dec 16 2023
Over the last three weeks, several heavy rainfall events across
South Alabama, South Georgia, and the Florida Big Bend and
Panhandle have led to overly saturated soils. While mainstem
rivers are at normal levels, smaller basin rivers and streams are
at above normal flows. Moreover, the saturated soils in these
areas are primed for excessive runoff, which could lead to flash
flooding. Flash flood guidance values across the portions of the
big bend are around 4-5 inches in 6 hours. Meanwhile, portions of
south- central Georgia are around 4 inches in 6 hours with areas
around Valdosta less than 4 inches.
Even though this system will move fairly quickly, the potential
exists for very heavy rainfall to occur in a short period of time,
which could lead to flash flooding, particularly in urban and
poor drainage areas. The current track of the low keeps the
heaviest totals across the Big Bend of Florida as well as south
central Georgia, where some locations could experience 3 to 4
inches of rain with locally heavier amounts throughout this event.
Points west will generally expect 1-2 inches of rain.
While mainstem rivers will respond to these rainfall amounts,
widespread river flooding is not likely, outside of the
Ochlockonee and Aucilla Rivers, where some threat of minor
flooding exists. However, the smaller basin rivers and creeks are
more vulnerable.
For coastal flooding, model guidance has come into better
agreement that the track of the surface low will generally remain
south of the region, which will lead to more northeasterly winds
across most areas through the duration of the event. This will
keep coastal flooding concerns to a minimum, with only coastal
Dixie county under a Coastal Flood advisory due to a small period
of onshore northwesterly winds associated with the high tide
cycle Sunday morning. However, the threat of moderate coastal
flooding has diminished and any flooding will likely remain in the
minor category based on 12z guidance.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 57 64 44 60 / 100 60 10 0
Panama City 56 65 44 62 / 90 20 0 0
Dothan 53 62 40 59 / 80 30 0 0
Albany 53 60 41 58 / 100 100 10 0
Valdosta 56 62 44 58 / 100 90 10 0
Cross City 58 66 46 62 / 100 50 10 0
Apalachicola 56 64 46 60 / 100 30 10 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Sunday morning for FLZ018-019-028-029-034-
118-128-134.
Wind Advisory until 1 PM EST Sunday for FLZ018-019-028-029-034-
118-127-128-134.
High Rip Current Risk through late Sunday night for FLZ108-112-
114-115.
Wind Advisory until 1 PM EST /noon CST/ Sunday for FLZ114-115.
Coastal Flood Advisory until 1 PM EST Sunday for FLZ134.
GA...Flood Watch through Sunday morning for GAZ129>131-146>148-
158>161.
Wind Advisory until 1 PM EST Sunday for GAZ146>148-158>161.
AL...None.
GM...Gale Warning until 10 AM EST /9 AM CST/ Sunday for GMZ730-752-
755-765-770-772-775.
Small Craft Advisory from 10 AM EST /9 AM CST/ Sunday to 10 AM
EST /9 AM CST/ Monday for GMZ730-752-755-765-770-772-775.
Small Craft Advisory until 9 AM CST Monday for GMZ750.
&&
NEAR TERM...Worster
SHORT TERM...Dobbs
LONG TERM....Dobbs
AVIATION...Scholl
MARINE...Dobbs
FIRE WEATHER...Worster
HYDROLOGY...DobbsThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 11:58 PM EST | Areal Flood Advisory | TAE | Dixie | 8 hr |
| Dec 17, 2:24 AM EST | High Wind Warning | TAE | Dixie, Taylor | 11 hr |
| Dec 17, 3:05 AM EST | Areal Flood Advisory | TAE | Jefferson, Lafayette, Leon, Madison, Taylor, Wakulla | 5 hr |
| Dec 17, 6:55 AM EST | River Flood Warning | TAE | Taylor | 9 days |
| Dec 17, 4:47 AM EST | Areal Flood Advisory | TAE | Brooks, Lanier, Lowndes, Thomas | 4 hr |
| Dec 17, 6:18 AM EST | Areal Flood Advisory | TAE | Ben Hill, Berrien, Colquitt, Cook, Irwin, Tift and 2 more | 3 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.